Arizona, 2014

Damaging Winds in Arizona, September 27, 2014

September 27, 2014 · NWS PSR · 12 events in 2 counties and zones

A large and vigorous upper level low pressure system was situated over the desert southwest on September 27th; the associated cold front moved east across the central deserts during the afternoon hours. Lingering monsoonal moisture combined with high instability and strong wind fields to generate a squall line with damaging winds which spread east across the entire greater Phoenix metropolitan…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A large and vigorous upper level low pressure system was situated over the desert southwest on September 27th; the associated cold front moved east across the central deserts during the afternoon hours. Lingering monsoonal moisture combined with high instability and strong wind fields to generate a squall line with damaging winds which spread east across the entire greater Phoenix metropolitan area during the middle of the afternoon. Damaging straight-line winds in excess of 60 mph downed numerous trees and power poles in the greater Phoenix area and also caused roof damage in places. No injuries were reported due to the squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 27, 9:10 AM MST, 5 hours earlier.

Area forecast discussion, Sep 27, 9:10 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
910 AM MST SAT SEP 27 2014

...SEVERE WEATHER THREAT OVER MAINLY SOUTH-CENTRAL ARIZONA FROM LATE
MORNING INTO THE EVENING HOURS TODAY...

.SYNOPSIS...
A STRONG PACIFIC STORM IS FORECAST TO MOVE THROUGH THE REGION TODAY.
THIS STORM...COMBINED WITH AMPLE MONSOON MOISTURE...IS EXPECTED TO
PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS A LARGE
PART OF ARIZONA. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY STRONG...EVEN DAMAGING WINDS...HEAVY RAIN...AND
HAIL. AFTER A COLD FRONTAL PASSAGE SATURDAY NIGHT...DRIER WEATHER
WITH BELOW NORMAL TEMPERATURES ARE FORECAST TO SPREAD ACROSS THE
REGION FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
AFTER AN EARLY MORNING ROUND OF SHOWERS AND THUNDERSTORMS...PHOENIX
AREA HAS BEEN QUIET. STORM ACTIVITY HAS BEEN GREATER OVER LA PAZ AND
YUMA COUNTIES NEAR THE ADVANCING COOL FRONT. NYL AND BLH METARS
INDICATE THAT THE FRONT HAS PASSED THE LOWER COLORADO RIVER
VALLEY...CHANGE IN WIND DIRECTION AND DROP IN DEW POINTS...AS OF
THIS WRITING. HOWEVER...REPEAT STORMS CONTINUE OVER WESTERN PORTIONS
OF LA PAZ COUNTY WHICH INDICATES DRIER AIR HAS NOT PUSHED VERY MUCH
INTO LA PAZ COUNTY. THE AXIS OF THE ASSOCIATED UPPER TROUGH WAS
ORIENTED NORTH-SOUTH OVER WA/OR/CA WITH THE MAIN CYCLONIC
CIRCULATION CENTERED OVER CENTRAL CALIFORNIA. ONE VORT LOBE WITHIN
THE CIRCULATION APPEARS TO HAVE SHIFTED INTO NEVADA WITH ANOTHER ONE
ROUNDING THE BOTTOM OF THE TROUGH NEAR THE SOUTHWEST CALIFORNIA
COAST. MODELS SHOW THE SOME QG FORCING FROM IT GETTING INTO
SOUTHWEST ARIZONA THIS MORNING IN ADDITION TO SOME LIFT FROM THE
FRONT. SOME UPPER LEVEL DIVERGENCE IS ADVERTISED OVER SOUTH-CENTRAL
ARIZONA BY BOTH THE NAM AND GFS...NAM MORE GENEROUS. THE NEXT MAIN
VORT MAX AND JET STREAK MOVE INTO SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA BEGINNING THIS AFTERNOON WITH A DIVQ BULLSEYE MOVING EAST OF
THE LOWER COLORADO RIVER VALLEY THIS EVENING. BEST QG FORCING LOOKS
TO LAG BEHIND THE MOISTURE. HOWEVER...WITH ANOMALOUS PRECIPITABLE
WATER AND AN APPROACHING UPPER TROUGH...THERE IS CAPE AND DYNAMICAL
FORCING IN PLAY FOR OUR AREA TODAY AND THIS EVENING. THERE IS ALSO
VERTICAL WIND SHEAR IN PLAY WITH EFFECTIVE SHEAR OF AT LEAST 30 KTS
WHICH ENHANCES THE SEVERE POTENTIAL. NOT EVERY STORM WILL BE SEVERE
THOUGH A GOOD PORTION OF THEM WILL BE CAPABLE OF SMALL HAIL...WIND
GUSTS OF 35 TO 45 MPH...AND BRIEF HEAVY RAIN. KEY QUESTIONS ARE HOW
NUMEROUS WILL THEY BE AND WHERE WILL THERE BE TRAINING OF ECHOES.
WITH DEEP SOUTHERLY COMPONENT TO THE FLOW...TRAINING IS QUITE
POSSIBLE. THUS THERE IS THE DUAL THREAT OF SEVERE AND FLASH
FLOODING. HIGHER TERRAIN AREAS OF SOUTHERN GILA COUNTY AND FAR
NORTHEAST MARICOPA COUNTY LOOK TO BE MOST SUSCEPTIBLE TO FLASH
FLOODING BUT THAT IS NOT NECESSARILY THE ONLY PLACE IT CAN HAPPEN.
FOR SOUTH-CENTRAL ARIZONA...ANTICIPATE ANTICIPATE AN UPSWING IN
STORM DEVELOPMENT BEGINNING BY LATE MORNING/MIDDAY WITH AN ACTIVE
PERIOD THIS AFTERNOON AND EVENING. MORE LATER.

&&

.PREVIOUS DISCUSSION ISSUED 230 AM...
TODAY AND TONIGHT...
A MASSIVE COOL PACIFIC LOW PRESSURE SYSTEM CONTINUED TO MOVE TOWARD
AZ EARLY THIS MORNING. INCREASED SOUTHWESTERLY AND DIFLUENT
JETSTREAM WINDS CONTINUED TO DEVELOP WIDESPREAD CONVECTION AND HEAVY
RAIN OVER NORTHWEST AZ OVERNIGHT...WEAKLY TRAILING INTO PARTS OF
SOUTHWEST AZ AT 2 AM. INCREASING SHOWERS AND THUNDERSTORMS HAD ALSO
DEVELOP IN PARTS OF EASTERN MARICOPA COUNTY AT THIS TIME.

CONVECTION WAS FEEDING OFF A DENSE LOW LEVEL SUBTROPICAL MOISTURE
PLUME MOVING NORTH UP THE COLORADO RIVER VALLEY AND PARTS OF
SOUTHWEST AZ AHEAD OF THE COLD FRONT. THANKS TO THE YUMA PROVING
GROUNDS...MULTIPLE LATE FRIDAY AFTERNOON WEATHER BALLOONS WERE
LAUNCHED DETECTING THIS MOISTURE PLUME...AND SHOWING MOISTURE LEVELS
WERE EXCESSIVE BELOW 8 THSD FEET.

AS THE PACIFIC TROF SLOWLY ADVANCES TOWARD AZ THIS MORNING AND
AFTERNOON...STRONG UPPER LEVEL DIFLUENT FLOW OVER THE RICH LOW LEVEL
MOISTURE PLUME WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS
OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL AZ TODAY...INCLUDING
PHOENIX. AT 2 AM THE NEXT IN A SERIES OF SHORTWAVES...ROTATING
AROUND THE BROADER WESTERN STATES LOW PRESSURE CIRCULATION...WAS ON
THE DOORSTEP OF SAN DIEGO AND POISED TO ROTATE INTO AZ LATER THIS
MORNING.

ADDITIONALLY...VERTICAL WIND SHEAR WILL ALSO COME INTO PLAY
SUGGESTING THE POSSIBILITY OF ORGANIZED AND SEVERE AFTERNOON
CONVECTION...REPLETE WITH STRONG SURFACE GUSTS AND LARGE HAIL. THE
STORM PREDICTION CENTER...SPC...CONTINUES TO PUT NEARLY THE ENTIRE
WESTERLY HALF OF AZ UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY.

EARLIER FORECASTS WITH HIGH PRECIP PROBABILITIES AND THE THREAT FOR
HEAVY RAIN OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL ARIZONA WILL
CONTINUE...SO VERY LITTLE FORECAST CHANGES WERE MADE ON THIS SHIFT.

FOR TONIGHT...UPPER LEVEL STORM DYNAMICS AND THE DEEP MOISTURE PLUME
WILL SHIFT INTO EASTERN AZ THIS EVENING WITH THE COLD FRONT.
THEREFORE PRECIP PROBABILITIES WILL TAPER OFF SIGNIFICANTLY OVER
SOUTHWEST AND SOUTH CENTRAL AZ THIS EVENING...BUT CONTINUE OVER
MOUNTAINOUS SOUTHERN GILA COUNTY THROUGH SUNDAY MORNING.

SUNDAY...
A MUCH DRIER AIRMASS WILL SPREAD ACROSS SOUTHEAST CA...SOUTHWEST AND
SOUTH CENTRAL AZ SUNDAY. HOWEVER...DEEP MOISTURE WILL CONTINUE ALONG
THE EASTERN AZ BORDER UNTIL SUNDAY NIGHT. A THREAT OF SHOWERS AND
THUNDERSTORMS WILL LINGER OVER THE MOUNTAINS OF SOUTHERN GILA COUNTY
SUNDAY...DRY ELSEWHERE IN OUR FORECAST AREA.

MONDAY THROUGH WEDNESDAY...
DRY WEATHER WITH NEAR SEASONAL TEMPERATURES ARE EXPECTED ACROSS THE
ENTIRE FORECAST AREA.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

SHOWERS AND THUNDERSTORMS THROUGH MID MORNING WILL BE ISOLATED AND
MAINLY FOCUSED TO THE NORTH AND WEST OF THE PHOENIX
AREA...POTENTIALLY AFFECTING KBLH. BY LATE MORNING INTO THE EARLY
AFTERNOON...EXPECTING A LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP
JUST TO THE WEST OF PHOENIX AND THEN MOVE THROUGH THE PHOENIX AREA
WITH THE HIGHEST CONFIDENCE IN GETTING RAINFALL AT THE PHOENIX
TERMINALS BETWEEN 20Z-00Z THIS AFTERNOON.

THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS
AND AM FAIRLY CONFIDENT THERE WILL BE A COUPLE HOUR PERIOD LATE THIS
AFTERNOON WHEN THE PHOENIX TERMINALS WILL SEE WIND GUSTS APPROACHING
40 KNOTS AT TIMES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...GRADIENT
WINDS WILL ALSO BE GUSTY THIS AFTERNOON. ACTIVITY WILL QUIET DOWN BY
EARLY EVENING AS THE UPPER LOW EXITS THE AREA.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
DRIER AIR WILL BEGIN MOVING INTO THE AREA ON MONDAY...WITH LITTLE TO
NO CHANCE OF CONVECTION THE REMAINING PORTION OF THE FORECAST
PERIOD. MINIMUM HUMIDITY LEVELS WILL TREND DOWN TO AROUND 15 PERCENT
BY THURSDAY. IN ADDITION TO THE DRIER AIR...COOLER TEMPERATURES ARE
EXPECTED THE ENTIRE PERIOD. SOME GUSTY WEST TO SOUTHWEST WINDS ARE
POSSIBLE ALONG AND BEHIND THE TROUGH EARLY SUNDAY...ALTHOUGH WIND
SPEEDS WILL BE GENERALLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS
MONDAY THROUGH THURSDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ
PREVIOUS DISCUSSION...VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...MEYERS/MCLANE
Hazardous weather outlook, Sep 26, 3:17 PM MST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
317 PM MST FRI SEP 26 2014

AZZ020>028-CAZ031>033-272230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
317 PM MST FRI SEP 26 2014 /317 PM PDT FRI SEP 26 2014/

...SEVERE WEATHER THREAT OVER SOUTH-CENTRAL ARIZONA FROM LATE
MORNING INTO THE EVENING HOURS ON SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE EVENING
HOURS ACROSS THE REGION. LOCALLY HEAVY RAIN...GUSTY WINDS...AND
BLOWING DUST IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PACIFIC WEATHER SYSTEM WILL DRAW MOISTURE NORTHWARD ACROSS
ARIZONA...PRODUCING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FROM
LATE FRIDAY NIGHT INTO SUNDAY...MAINLY FROM THE LOWER COLORADO RIVER
VALLEY EASTWARD. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
STRONG...POSSIBLY DAMAGING WINDS...LOCALLY HEAVY RAIN...AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 27, 12:32 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1232 PM MST SAT SEP 27 2014

AZZ022-023-027-272015-
MARICOPA AZ-
1232 PM MST SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1227 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PAINTED ROCK DAM...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   GILLESPIE DAM...
   PALO VERDE NUCLEAR GENERATION STATION AND WINTERSBURG...
   TONOPAH...

LAT...LON 3367 11295 3336 11251 3303 11305 3319 11326
TIME...MOT...LOC 1932Z 221DEG 31KT 3318 11307

18
Special weather statement, Sep 27, 12:51 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1251 PM MST SAT SEP 27 2014

AZZ022-272015-
MARICOPA AZ-
1251 PM MST SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1250 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AGUILA...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN MARICOPA COUNTY...

LAT...LON 3384 11310 3390 11325 3401 11322 3400 11295
TIME...MOT...LOC 1952Z 209DEG 39KT 3395 11313

18
Special weather statement, Sep 27, 1:14 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST SAT SEP 27 2014

AZZ022-023-027-272100-
MARICOPA AZ-
114 PM MST SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 200 PM MST

AT 106 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WINTERSBURG...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BUCKEYE...
   LIBERTY...
   PERRYVILLE...
   GOODYEAR...
   WHITE TANK MOUNTAIN PARK AND  AVONDALE...
   LITCHFIELD PARK...
   LUKE AFB...
   SURPRISE STADIUM... WADDELL... SURPRISE... EL MIRAGE... SUN CITY
  WEST AND  YOUNGTOWN...

LAT...LON 3365 11285 3380 11262 3372 11228 3350 11212
      3324 11248 3320 11272 3339 11298
TIME...MOT...LOC 2013Z 231DEG 29KT 3338 11272

18
Local storm report, Sep 27, 1:59 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
159 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HEAVY RAIN       2 W PERRYVILLE          33.43N 112.53W
09/27/2014  M0.71 INCH       MARICOPA           AZ   TRAINED SPOTTER

            HEAVY RAIN MEASURED IN 30 MIN

&&

EVENT NUMBER PSR1400289

DEWEY
Local storm report, Sep 27, 2:01 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
201 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       2 NNW GOODYEAR          33.44N 112.41W
09/27/2014  M0.80 INCH       MARICOPA           AZ   TRAINED SPOTTER

            0.80 INCH OF RAIN IN 30 MINUTES.

&&

EVENT NUMBER PSR1400290

MP
Local storm report, Sep 27, 2:02 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
202 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND GST     2 NW PERRYVILLE         33.45N 112.53W
09/27/2014  E50 MPH          MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY DOWN TO LESS THAN 1 2 MILE

0201 PM     HEAVY RAIN       2 NW PERRYVILLE         33.45N 112.53W
09/27/2014  M0.30 INCH       MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY DOWN TO LESS THAN 1 2 MILE

&&

EVENT NUMBER PSR1400291
EVENT NUMBER PSR1400292

MP

The radar

The Phoenix radar (KIWA), 59 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
September 27, 2:10 PM MST
Where
Maricopa County, 2.7 mi NE of Glendale Muni Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.600, -112.190

A severe squall line moved east across the western portion of the greater Phoenix metropolitan area during the middle of the afternoon on September 27th, and the associated thunderstorms generated gusty and damaging microburst winds in portions of the community of Glendale. According to a trained weather spotter located just to the southwest of the Arizona State University West Campus, gusty winds estimated to be at least 50 mph caused roof damage and also blew down an awning in a local trailer park. In addition, the strong winds caused a power outage in the area. Locally heavy rainfall accompanied the passage of the squall line; 1.5 inches of rain was measured within 30 minutes and street flooding occurred as a result.

Thunderstorm Wind, Maricopa

When
September 27, 2:11 PM MST
Where
Maricopa County, 0.69 mi N of (Luf)luke Afb
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
33.540, -112.380

During the middle of the afternoon on September 27th, a severe squall line moved east across the western portion of the greater Phoenix metropolitan area, and it affected Luke Air Force Base. As the line moved past the base, the official ASOS wind sensor measured a peak gust to 58 knots.

Thunderstorm Wind, Maricopa

When
September 27, 2:18 PM MST
Where
Maricopa County, 3.26 mi NNE of Glendale Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.610, -112.190

A severe squall line moved east across the western portion of the greater Phoenix metropolitan area during the middle of the afternoon on September 27th, and the associated thunderstorms brought gusty and damaging winds to communities such as Glendale. According to a report from local broadcast media, damaging microburst winds estimated to be as high as 65 mph blew down a power pole near the intersection of West Thunderbird Road and North 59th Avenue, about 3 miles north of Glendale Municipal Airport. The power pole fell on a car and blocked the road.

Thunderstorm Wind, Maricopa

When
September 27, 2:28 PM MST
Where
Maricopa County, 0.69 mi N of Phoenix Deer Vly Arp
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
33.690, -112.080

A severe squall line moved east across the northern portion of the greater Phoenix metropolitan area during the middle of the afternoon on September 27th. The squall line brought very strong and gusty winds to Deer Valley; the official ASOS wind sensor at the Deer Valley airport measured a peak gust to 62 knots. No damage was reported at the airport.

Thunderstorm Wind, Maricopa

When
September 27, 2:30 PM MST to 3:30 PM MST
Where
Maricopa County, 0.9 mi NE of (Phx)sky Harbor Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
County Official
Coordinates
33.440, -112.010

A severe squall line moved east across Phoenix Sky Harbor Airport during the middle of the afternoon on September 27th, and the associated thunderstorms generated strong, damaging microburst winds which significantly impacted the airport. At 1431MST, the official ASOS wind sensor on the runway complex measured a peak gust to 58 knots. According to city officials, gusty microburst winds estimated to reach as high as 70 mph damaged the roof of terminal 2; the roof damage led to water leakage at three of the gates. Terminals 3 and 4 also suffered roof leaks. Five aircraft at the airport sustained minor damage due to flying debris. Additionally, there was some flooding of local airport roads. The strong gusty winds caused the evacuation of the control tower for approximately one hour, and led to the diversion of 44 inbound flights.

Thunderstorm Wind, Maricopa

When
September 27, 2:31 PM MST
Where
Maricopa County, 0.9 mi SE of Phoenix
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.470, -112.060

A severe squall line moved east across central Phoenix during the middle of the afternoon on September 27th, and the stronger thunderstorms produced strong and damaging winds estimated to be at least 65 mph. According to a trained weather spotter in central Phoenix, gusty winds blew down a 12 inch diameter tree near the intersection of East McDowell Road and 17th Street. The tree was downed in the parking lot of a local hospital; fortunately no injuries or damage to cars was reported.

Thunderstorm Wind, Maricopa

When
September 27, 2:37 PM MST
Where
Maricopa County, 0.58 mi E of Chandler Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.270, -111.810

A severe squall line moved across the greater Phoenix metropolitan area during the middle of the afternoon on September 27th; strong and gusty winds were observed in the community of Chandler. The official ASOS wind sensor at the Chandler airport measured a peak gust to 50 knots.

Thunderstorm Wind, Maricopa

When
September 27, 2:45 PM MST to 3:11 PM MST
Where
Maricopa County, 0.58 mi E of Scottsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
33.480, -111.890

A severe squall line moved east across the greater Phoenix metropolitan area during the middle of the afternoon on September 27th, and the stronger thunderstorms brought strong and damaging winds to communities such as Scottsdale and Deer Valley. According to an amateur radio operator in south Scottsdale, thunderstorm microburst winds estimated to be at least 60 mph blew down several trees located at the intersection of east Thomas Road and the Pima Freeway (Loop 101). Additionally, a trained weather spotter reported an 8 inch diameter tree downed to the southeast of the Deer Valley airport.

Thunderstorm Wind, Maricopa

When
September 27, 2:50 PM MST
Where
Maricopa County, 0.69 mi S of Kendall
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.440, -111.980

A severe squall line moved east and across the central portion of the greater Phoenix metropolitan area during the middle of the afternoon on September 27th; as the line moved through it generated gusty and damaging winds estimated to be in excess of 60 mph. According to a trained weather spotter, straight-line microburst winds knocked down freeway signs on the highway 143 Salt River bridge, located just to the east of Phoenix Sky Harbor International Airport.

Thunderstorm Wind, Maricopa

When
September 27, 3:39 PM MST to 3:40 PM MST
Where
Maricopa County, 1.8 mi SE of Harmony Villa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
33.450, -111.680

A severe squall line moved east across the eastern portion of the greater Phoenix area during the middle of the afternoon on September 27th, and the stronger thunderstorms produced damaging winds that affected communities such as Mesa. According to a National Weather Service Employee in east Mesa, gusty microburst winds estimated to be nearly 70 mph blew down a large tree with a diameter of two feet. The tree, located near the intersection of North Power Road and East McKellips Road, fell down and blocked a roadway.

Thunderstorm Wind, Maricopa

When
September 27, 3:46 PM MST
Where
Maricopa County, 1.34 mi ENE of Glendale Muni Arpt
Measured
65 kt (75 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.580, -112.200

A severe squall line moved east across the western portion of the greater Phoenix metropolitan area during the middle of the afternoon on September 27th. The squall line brought strong, gusty and damaging winds to the town of Glendale. According to the official wind sensor at the Glendale airport, a peak wind gust of 65 knots was recorded. The wind was sufficient to peel off roofing tiles from a nearby building.

Thunderstorm Wind, Pinal

When
September 27, 4:37 PM MST to 4:40 PM MST
Where
Pinal County, 5.77 mi NW of Magma
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.180, -111.580

A severe squall line moved eastward across the southeastern portion of the greater Phoenix metropolitan area during the middle of the afternoon on September 27th, and the stronger storms brought strong and damaging winds to San Tan Valley. According to a trained weather spotter in San Tan Valley, thunderstorm microburst wind gusts estimated to be nearly 65 mph downed five trees. The diameter of the trees ranged from 12 to 14 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538912, 538804, 538910, 538805, 538911, 538985, 538889, 538984, 538909, 538986, 538897, 538981.